Wilm`s Tumor

 
print

Medical Sciences Department, Pediatric Oncall, Mumbai, India

Address for Correspondence: Dr Ira Shah, 1, B Saguna, 271, B St Francis Road, Vile Parle {W}, Mumbai 400056


Clinical Problem :
A 9 month old boy was referred for jaundice. He was diagnosed to have right sided Wilm`s tumor at 6 months of age and underwent right sided nephrectomy. He was subsequently on chemotherapy of vincristine and daptomycin. But since past 1 month he had jaundice and chemotherapy had to be stopped. His bilirubin was 3.7 mg, dl {direct = 1.6 mg, dl}, SGOT = 88 IU, L, SGPT = 42 IU, L, Total proteins = 7.1 gm, dl, albumin = 4.2 gm, dl, alkaline phosphatase = 604 IU, L, GGTP = 59 IU, L.


Question :
What is the likely cause of jaundice in this child_?

Expert Opinion :
Common causes of jaundice in a patient with Wilm`s tumor are veno-occlusive disease {VOD}, hepatotoxicity due to chemotherapy agents, obstruction of the inferior vena cava {IVC} due to tumor mass and infection related such as Hepatitis B and Hepatitis C.
VOD is a well- known complication in patients undergoing high-dose chemotherapy and bone marrow transplantation. The clinical signs of the disease are hepatomegaly, sudden weight gain with or without ascites, and jaundice. {1} Liver biopsy can confirm the clinical diagnosis of VOD by showing the small intrahepatic venules narrowed by an edematous concentric subendothelial zone containing fragmented red cells, debris, and fibrillar material` surrounding sinusoids are engorged and centrilobular hepatocytes are damaged. These changes lead to intrahepatic hypertension, hepatic enlargement, hyperbilirubinemia, peripheral edema, and ascites. {2} Ultrasound {USG} abdomen with doppler studies show reversal of flow in portal veins.
Hepatotoxicity may be observed during conventional chemotherapy. A syndrome characterized by ascites and hyperbilirubinemia has been reported following the administration of several antineoplastic drugs. These patients usually increased transaminases. {1} Both vincristine and actinomycin are known to cause severe hepatotoxicity. {3}
In our patient, USG abdomen showed recurrence of tumor and invasion of IVC that was causing the jaundice.

References
1. Bisogno G, de Kraker J, Weirich A, Masiero L, Ludwig R, Tournade M-F, Carli M. Veno-occlusive disease of the liver in children treated for Wilms tumor. Downloaded from UvA-DARE, the institutional repository of the University of Amsterdam {UvA}. Available at website: hdl.handle.net, 11245, 2.3285. Accessed on 23rd December 2014
2. Mc Donald GB: Veno-occlusive disease of the liver following marrow transplantation. Marrow Transpl Rev. 1993` 3:49–56
3. McVeagh P, Ekert H. Hepatotoxicity of chemotherapy following nephrectomy and radiation therapy for right-sided Wilms tumor. J Pediatr. 1975` 87:627-8


Correct Answers :  yes 31%
ask doctor
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.